Acute rhabdomyolysis as a complication of cytarabine chemotherapy for acute myeloid leukemia: Case report and review of literature

Cristina I. Truica, Stanley R. Frankel

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

Rhabdomyolysis is an unusual complication of chemotherapy that can lead to substantial morbidity through such complications as renal failure, infections, and disseminated intravascular coagulation. The syndrome has been described after treatment with cyclophosphamide, 5-azacytidine, interleukin-2, and interferon and after bone marrow transplantation. We report a patient with acute myeloid leukemia who developed fulminant rhabdomyolysis after treatment with a cytarabine-containing regimen. The syndrome was complicated by acute renal failure requiring hemodyalisis, respiratory insufficiency, and pancreatitis. We suggest that the muscle damage might be related to the known ability of cytarabine to trigger the release of cytochrome c from the mitochondria, which could lead to uncoupling of the oxidative phosphorylation with subsequent depletion of ATP reserves at the skeletal muscle and rhabdomyolysis.

Original languageEnglish (US)
Pages (from-to)320-323
Number of pages4
JournalAmerican Journal of Hematology
Volume70
Issue number4
DOIs
StatePublished - Aug 5 2002

All Science Journal Classification (ASJC) codes

  • Hematology

Fingerprint Dive into the research topics of 'Acute rhabdomyolysis as a complication of cytarabine chemotherapy for acute myeloid leukemia: Case report and review of literature'. Together they form a unique fingerprint.

Cite this